Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Problems getting a hard erection
Dec 28, 2008

Just recently I started to experience problems getting an erection. It started about two months ago with fatigue problems as my erection started to last only for short periods. Shortly after that I experienced problems "getting it up" at all.

I've been using propecia on a regular basis for about 3 years. But about 6 months ago I started using it less frequently as the results of the treatment was less than expected, but I still took ~3 pills per week whenever I remembered to take them. About 2 months ago right before I experienced these problems I started using the propecia more frequently again as I had done before.

I know propecia is known to have side-effect that can affect your sexdrive etc, but I haven't had any problems during the time I've used the drug until now. Tho, I have no idea if my problems are caused by the drug or if it is just coincidens, is there anyway to tell for sure? Are there other things that could cause this kind of problems? I'm only 24 years old and I'm moderatly trained and fit, so it shouldnt be physical, but rather chemical or mental?

Anyway, I've stopped using propecia now and hope things will get back to normal. But incase they wont and this problem to "get it up" remains, what can I do to fix it?

Thanks in advance!

Response from Dr. Frascino

Hello,

This is an HIV-information Web site so I'm assuming you are HIV positive, right? You don't mention anything about your CD4 counts, viral load or HIV medications. Consequently it's somewhat difficult for me to give you very specific advice or recommendations. I will, however, make some general comments that I hope will help.

One common cause of erectile dysfunction in HIVers is hypogonadism (low serum testosterone). Your doctor can check for this with a simple blood test. If your values are low, replacement therapy is readily available.

Regarding Propecia, the clinical studies revealed decreased libido in 1.8%, erectile dysfunction in 1.3%, ejaculation disorders in 1.2% and decreased ejaculate volume in 0.8%. Resolution of these problems occurred in all men who discontinued Propecia (and 58% of men who continued taking it). The best way to determine if this is your problem is to see what happens now that you are off the drug.

There are also a number of other potential causes for erectile dysfunction, including psychological causes. Talk to your doctor. If he can't diagnose the cause, ask for a referral to an HIV-knowledgeable urologist. Certainly there is some underlying cause for your Mr. Softy, because fit 24-year-old studs who can't get it up are about as common as Hanukah hams.

Good luck.

Dr. Bob


Previous
quick comment
Next
hiv/chicken pox

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement